Hair Loss in a 30-year-old, Low Testosterone


Question

I am an endocrinology intern from Brazil. The case is: Female, 30yrs. She presents with concern for losing hairs and low testosterone, sent by a dermatologist. Menses are normal, no changes in desire or muscle mass or body hair (only alopecia). Hormone profiles: thyroid functions normal , prolactin normal, DHEA normal, LH/FSH/estrogen in normal range. Testosterone = 12,2 (range 15-80) and repeated testosterone=6,9.

The questions: 1) what do I have to think about it (hypothesis)? 2) which are the tests that I have to ask in this case? 3) management? Thanks.A Rubin, Sao Paulo

Response

First, I cannot offer specific advice in the absence of seeing a specific patient so all I can do is comment about alopecia in general. As you know, most causes of alopecia are not endocrine -- having said that, it clearly can occur as a result of low estrogen (without a concomitant decrease in testosterone) after the menopause. For postmenopausal hair loss estrogen therapy is somewhat effective. Testosterone measurements in laboratories are so poorly performed that I am never confident about any values, low or normal or high. About 25% of testosterone comes from the ovary, 25% from the adrenal, and 50% from peripheral conversion from inactive precursors. So have you considered any adrenal abnormality here? If there is no evidence of this either, I would not think that her hair loss is primarily endocrine. Robert W. Rebar, M.D.

Masculinization and High Testosterone in a 63-year-old Woman


Question

I am an endocrinologist from India. I have an interesting case. I will be happy if you could help me in the management of this case. Case is a 63 year old female, who presented to us with history of hirsutism of 8 years duration and complaints of hair loss in the temperoparietal and frontal area (Male pattern baldness) of 2 years duration.Past issues in this case: 1.She undervent hysterectomy with Bilateral salphingo oopherectomy 8 yeras before (Indication not known). 2.Total thyroidectomy for MNG 1 year before. Now euthyroid on thyroxine replacement.(HPE: MNG, No evidence of malignancy) No history of drug intake or other co-morbidities.On examination she had Hirsutism(FG score>30), masculanizing features and voice change were present. She also had clitoromegaly. No evidence of cushings syndrome.

Investigations:

TSH-3.2mIU/l(0.3 to 4) on thyroxine 150mcg/day

RFT, LFT,Calcium, sodium, potassium-normal

Testosterone-6.14ng/ml

17 hydroxy progesterone-1.3ng/ml

DHEAS-259.2mcg/dl (normal: 80-390)

CT scan Abdomen: Adrenals normal. No abnormal pathology.

MRI of neck and chest to r/o germinoma was normal.

We had treated the patient with aldactone 100mg/day and finasteride � 5mg/day for 3 months and still her testosterone is 5.1ng/ml and not much of clinical improvement.The question of concern is: 1. What is the probable diagnosis and how do we proceed further? 2.How do we treat her? Dr.Kumaravel Amrita Institute of Medical Sciences, Cochin, India

Response

It is again difficult to address a specific problem in the absence of seeing a specific patient.All I can do is make some general comments.It would appear that the testosterone values are about 10 times the upper limit of the normal range for women. If this is the case, then a source must be identified. Generally speaking, testosterone is produced by ovarian androgen producing tumors (generally benign). These tumors can be quite small. Ovarian tissue can remain in the pelvis even if a BSO is produced. It would be reasonable to search for a source of androgen excess. IF there is a skilled interventional radiologist samples could be obtained from near the origins of the ovarian vessels and from other sites in the abdomen and measured for testosterone. This might help determine if surgery is warranted.It would not be unreasonable to determine if the testosterone is suppressible during a dexamethasone suppression test -- but this can occur with ovarian as opposed to adrenal lesions. Robert W. Rebar, M.D.

Hypocalcemia Following Thyroid Surgery for Hyperthyroidism


Question

I have a patient who has had thyroidectomy for Graves 3 weeks back. He was admitted initially with fast AF and high output cardiac failure. He had treatment with high dose PTU, propranolol, Potassium Iodide and Warfarin.He was adequately prepared and proceeded to total thyroidectomy.

He developed severe hypocalcaemia ( corrected Ca 1.53 mmol/L), and has required continous infusion of Calciem gluconate and 8 gm elemental cacim orally to keep his Calcium around 1.9 mmol/L and symptom free, for 3 weeks post operatively. His Mg initially was low and is now in the normal range on oral Mg replacement. Phosphate has been high between 1.55 to 1.93 mmol/L.. His 24 hour urine Ca with a paired serum Ca of 1.9 mmol/L was low at 2.2mmol/24 hrs (NR 2.5 -7.5). He has been receiving 2 micrograms a day of alpha calcidol.

It seems as though he has hungry bone syndrome. Serum PTH is awaited. He was non compliant with ATD for about 4 years prior to developing high output heart failure and AF. I am not entirely sure what to do next. Is it just a question of time before his calcium normalises or is there any other modalities of treatment? Dr S.P., England

Response

While it is always important to avoid coming to premature closure and to fully consider the differential diagnosis of hypocalcemia, in this instance the described clinical situation is classic for surgically-induced hypoparathyroidism. Most likely the parathyroids were inadvertendly removed or traumatized during neck surgery. As such, I would expect the pending PTH level to be low, or inappropriately 'low-normal' in the face of hypocalcemia. Treatment would typically involve calcitriol and calcium, with related issues more fully described in the Endotext chapter. In followup, one should consider the possibility that traumatized parathyroid tissue can sometimes recover function over a period of weeks or months. Andrew Arnold, MD

Treatment of Alopecia with Propecia


Question

. I am treating a 21 years old male with androgenic alopecia pattern. His hormone profile is normal. For the last 6 months he received Propecia (A selective 5 alpha reductase inhibitor) showing a nice improvement. How long do I have to continue the treatment? What will happen once I stopped the treatment? Shilo, Shmuel M.D

Response

Androgenetic Alopecia is a chronically progressive condition that occurs in people with an inherited susceptibility and is mediated by the action of androgens and, in particular, dihydrotestosterone in the hair follicle androgen receptor. Blocking the synthesis of dihydrotestosterone will arrest progression of hair loss but will not change the natural history of androgenetic alopecia in people who are genetically pre-disposed. As such, the treatment will continue to arrest the hair loss for as long as the treatment is continued. When the treatment is stopped then the hair loss will resume. In answer to your question, the treatment needs to be continued for as long as he needs to keep his hair. Professor Rodney Sinclair, University of Melbourne